Bruce Hughes

Professor of Mathematics                                                  Photo

Department of Mathematics
Vanderbilt University, Nashville, TN 37240

Office: Stevenson Center 1528
Phone: (615) 322-6660
Email: bruce DOT hughes AT vanderbilt DOT edu
Office Hours: Fall 2010 TBA

Research Interests: Geometric and Algebraic Topology, Manifold Theory, Controlled Topology, Stratified Spaces, Continua Theory, Metric Spaces, Noncommutative Geometry, Geometric Group Theory


  • Trees, ultrametrics, and noncommutative geometry. Pure and Applied Mathematical Quarterly (to appear), 60 pages, PDF, arXive
  • Dihedral manifold approximate fibrations over the circle (with Qayum Khan). Geometrae Dedicata (to appear), 38 pages, PDF, arXive
  • Bounded distortion homeomorphisms on ultrametric spaces (with Álvaro Martínez-Pérez and Manuel A. Morón). Annales Academiae Scientiarum Fennicae Mathematica (to appear), 20 pages, PDF, arXive




Ten Selected Publications:

  • Local similarities and the Haagerup property (with an appendix by D. S. Farley). Groups, Geometry, Dynamics, , PDF
  • Examples of exotic stratifications (with L. Taylor, S. Weinberger and B. Williams), Geometry & Topology, (vol. 11, pp. 1477-1505, 2007); PDF 
  • Trees and ultrametric spaces: a categorical equivalence, Advances in Mathematics, (vol. 189, pp. 148-191, 2004); PDF, Figures, ScienceDirect Link
  • Neighborhoods of strata in manifold stratified spaces, Glasgow Mathematical Journal (vol. 46, pp. 1-28, 2004);  PDF
  • The approximate tubular neighborhood theorem, Annals of Mathematics (vol. 156, pp. 867-889, November 2002);   PDF
  • Products and adjunctions of manifold stratified spaces, Topology and its Applications (vol. 124, pp 47-67, October 2002);  ScienceDirect Link
  • Neighborhoods in stratified spaces with two strata (with L. Taylor, S. Weinberger and B. Williams), Topology 39 (2000), 873-919; ScienceDirect Link
  • Surgery and stratified spaces (with S. Weinberger), in Surveys on Surgery Theory (S. Cappell, A. Ranicki and J. Rosenberg, eds.), vol. 2, Princeton Univ. Press, Princeton, 2000, pp. 311-342; PDF
  • Controlled homeomorphisms over nonpositively curved manifolds (with L. Taylor and B. Williams),  Canadian Mathematical Bulletin; PDF
  • Stratifications of teardrops, Fundamenta Mathematicae,(vol. 94, pp.305-324,  1999).

Other Publications






  • Math 205a: Multivariable Calculus and Linear Algebra
  • Math 205b: Multivariable Calculus and Linear Algebra
  • Math 242: Introduction to Topology
  • Math 312: Algebraic Topology


Updated 31 May 2010